Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 28, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 8, 2020, 7:27 PM EDT for 5 counties in Indiana. It was in force for 33 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2020, 7:27 PM EDT (23:27 UTC)
- Expired
- Apr 8, 2020, 8:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Boone County, IN, Clinton County, IN, Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 61 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 7:32 PM EDT | HAIL 1 | Wingate, IN | PICTURE RECEIEVED VIA FACEBOOK. TIME ESTIMATED FROM RADAR. |
| Apr 8, 8:00 PM EDT | TSTM WND GST 75 | Thorntown, IN | |
| Apr 8, 8:01 PM EDT | HAIL 0.25 | 2 Sw Lebanon, IN | TWITTER REPORT. |
| Apr 8, 8:03 PM EDT | TSTM WND DMG | 2 W Lebanon, IN | SEMI-TRAILER BLEW OVER. TIME ESTIMATED FROM RADAR. |
| Apr 8, 8:03 PM EDT | TSTM WND DMG | Elizaville, IN | 2 REPORTS OF MINOR STRUCTURE DAMAGE. TIME ESTIMATED FROM RADAR. |
| Apr 8, 8:03 PM EDT | TSTM WND DMG | Lebanon, IN | TREE DAMAGE THROUGH COUNTY. TIME ESTIMATED FROM RADAR. |
| Apr 8, 8:08 PM EDT | HAIL 1 | Thorntown, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:24 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
456
WUUS53 KIND 082327
SVRIND
INC011-023-045-107-157-090000-
/O.NEW.KIND.SV.W.0028.200408T2327Z-200409T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
727 PM EDT Wed Apr 8 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Fountain County in west central Indiana...
Southern Tippecanoe County in west central Indiana...
Southern Clinton County in central Indiana...
Boone County in central Indiana...
Northern Montgomery County in west central Indiana...
* Until 800 PM EDT.
* At 727 PM EDT, a severe thunderstorm was located 11 miles north of
Crawfordsville, moving east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Frankfort, Lebanon, Zionsville, Whitestown, Shadeland, Thorntown,
Darlington, Kirklin, Linden, Colfax, Clarks Hill, New Richmond,
Wingate, Newtown, Mellott and Ulen.
This includes Interstate 65 between mile markers 132 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM EDT for central and
west central Indiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4026 8624 3993 8624 4017 8723 4033 8714
TIME...MOT...LOC 2327Z 286DEG 47KT 4020 8698
HAIL...1.25IN
WIND...60MPH
$$
Lashley1 follow-up statement
315
WWUS53 KIND 082346
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
746 PM EDT Wed Apr 8 2020
INC045-082355-
/O.CAN.KIND.SV.W.0028.000000T0000Z-200409T0000Z/
Fountain IN-
746 PM EDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOUNTAIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
Quarter size hail was reported with this storm in West Lebanon.
A Tornado Watch remains in effect until 200 AM EDT for central and
west central Indiana.
LAT...LON 4026 8624 3993 8624 4012 8701 4032 8696
TIME...MOT...LOC 2345Z 286DEG 31KT 4017 8684
$$
INC011-023-107-157-090000-
/O.CON.KIND.SV.W.0028.000000T0000Z-200409T0000Z/
Tippecanoe IN-Clinton IN-Boone IN-Montgomery IN-
746 PM EDT Wed Apr 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN TIPPECANOE...SOUTHERN CLINTON...BOONE AND NORTHERN
MONTGOMERY COUNTIES...
At 745 PM EDT, a severe thunderstorm was located 8 miles north of
Crawfordsville, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Frankfort, Lebanon, Zionsville, Whitestown, Shadeland, Thorntown,
Darlington, Kirklin, Linden, Colfax, Clarks Hill, New Richmond and
Ulen.
This includes Interstate 65 between mile markers 132 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM EDT for central and
west central Indiana.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4026 8624 3993 8624 4012 8701 4032 8696
TIME...MOT...LOC 2345Z 286DEG 31KT 4017 8684
HAIL...1.25IN
WIND...60MPH
$$
SLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 4:00 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Apr 8, 4:00 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 400 PM EDT Wed Apr 8 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 306 PM EDT Wed Apr 8 2020 An active weather pattern will be in place tonight with widespread thunderstorms and likely severe weather across central Indiana. A strong upper level low will track across the Great Lakes region with a surface front providing forcing for thunderstorms late this evening and tonight. In the aftermath of the front, much cooler than normal weather will be in place for much of the next week with chances for rain tomorrow and again early next week. A few rumbles of thunder will be possible at times as well. && .NEAR TERM /This Evening and Tonight/... Issued at 306 PM EDT Wed Apr 8 2020 Not much has changed since the mid-morning update with a significant risk for severe weather late this evening and tonight, especially across SW Indiana. A strong upper level low pressure system is moving across southern Canada with an associated surface cold front that is expected to pass through central Indiana tonight. Ahead of the front, a complex of severe thunderstorms is expected to move through the area between 8 PM and midnight. Ample forcing will be in place this evening and with 0-6 km shear in excess of 50 kts and low level helicity in the range of 100-300 m^s/s^s, large hail, damaging winds, and isolated QLCS tornadoes are possible if not likely across portions of SW Indiana. The only major inhibitor for severe weather is instability with ongoing mixing of surface moisture which could limit the CAPE. Surface mixing will also raise LCLs and help lessen the tornado risk With that said, low level lapse rates will be between 8 and 9 C/km which will allow for efficient mixing down of thunderstorm winds by this evening. Moisture at points along and north of I-74 will be marginal at best with lower confidence in severe weather. All in all, the potential is there for a brief period of significant severe weather, especially across southwest Indiana with lower chances the further northeast. As the system progresses further into Indiana, the risk for hail lessens and the risk for damaging winds increases. As we move into the overnight hours, the story changes to the potential for gusty winds as skies begin to clear. Winds are likely to gust in excess of 25-30 mph at times with stronger winds during the day tomorrow. Skies will gradually clear with lows dropping into the low to mid 40s. && .SHORT TERM /Thursday through Saturday/... Issued at 306 PM EDT Wed Apr 8 2020 Much of the day tomorrow and through the short term will be dry and cold with very strong cold air advection in place in the aftermath of the low pressure system that will bring severe weather tonight. Strong pressure gradients and mostly clear skies during the morning hours will allow winds to gust upwards of 30 to 40 mph at times. A few rain showers are possible during the afternoon hours with a bit of snow and graupel potentially mixing in across the northern counties as steep low level lapse rates will allow for effective evaporative cooling. After tomorrow, the focus then turns to the potential for frosts and freezes as many of the nights will be dropping into the low to mid 30s going forward. Thursday night has the potential for a freeze in spots with clear skies and effective radiational cooling. Winds will likely remain too high for anything other than very patchy frost. As we move into Friday night, conditions will be more favorable and areas to widespread frost are likely. Highs will range from the upper 40s to low 50s on Thursday and Friday to the mid to upper 50s on Saturday. Lows will drop into the low to mid 30s Thursday night and Friday night. && .LONG TERM /Saturday night through Wednesday/... Issued at 306 PM EDT Wed Apr 8 2020 A cooler than normal pattern continues into the long term period with northwesterly flow finally breaking by the weekend. Models and ensembles are showing a stronger and more consistent signal for rain Sunday night into Monday as an upper level low pressure system tracks across the Ohio Valley. The heaviest axis of rain looks to still stay south of the forecast area, but may change as time moves forward. This system exits the area Monday night with another shot of cold air and possibly a few snowflakes Monday night and Tuesday night. Confidence remains very low in this occurring with medium to high confidence in the need for frost advisories/freeze warnings at times next week. Temperatures will be below to much below average for much of the period. && .AVIATION /Discussion for 08/21Z TAF Update/... Issued at 359 PM EDT Wed Apr 8 2020 No changes needed for TAF as expectations for this evening have not changed. Previous discussion follows... VFR conditions expected outside of any convection. A line of thunderstorms is expected to bring MVFR to IFR conditions at times to all terminals this evening. Storms will be moving in from the NW and impact LAF and HUF first before moving on to BMG and IND. Tried to narrow the window as much as confidence allows, but there remains some uncertainty. A brief period of very strong winds is possible, especially at HUF and BMG, but confidence in timing is not high enough for an explicit mention. After convection ends, dry weather is expected through the end of the period with gusty NW winds approaching 20-25kts. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...White NEAR TERM...White SHORT TERM...White LONG TERM....White AVIATION...White
Hazardous weather outlook, Apr 8, 1:18 PM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 118 PM EDT Wed Apr 8 2020 INZ021-028>031-035>049-051>057-060>065-067>072-091730- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 118 PM EDT Wed Apr 8 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Thunderstorms are expected tonight. Some storms may be severe. Hazards: Damaging winds, large hail, isolated tornadoes, lightning, heavy rain. Timing: Highest severe threat will be from 800 PM to 1200 AM EDT. Discussion: A cold front will move through the area tonight bringing showers and thunderstorms. Severe storms are possible, with areas southwest of a Terre Haute to Seymour line seeing the highest chances for severe weather. Remain weather aware today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Breezy conditions are expected Thursday with gusts over 35 mph possible. Thunderstorms are possible over all or parts of the area Sunday afternoon through Monday. Discussion: Much colder air will flow into the area on Thursday. Gusty winds will accompany the colder air. Frost and freeze concerns will be around Thursday and Friday nights, as well as early next week. A low pressure system could bring a few thunderstorms Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. .STORM MOTION STATEMENT... The expected storm motion tonight is from the northwest at around 50 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Apr 8, 6:41 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
641 PM EDT Wed Apr 8 2020
INZ028-029-035-082330-
Fountain-Warren-Tippecanoe-
641 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOUNTAIN...WESTERN
TIPPECANOE AND WARREN COUNTIES...
At 640 PM EDT, a strong thunderstorm was located near Rossville, or
12 miles southwest of Talbot, moving east at 35 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Lafayette, West Lafayette, Williamsport, Attica, Shadeland, West
Lebanon, Pine Village, Tab, Purdue University, Rainsville and Pence.
This includes Interstate 65 between mile markers 181 and 183.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4056 8690 4022 8691 4025 8753 4048 8753
4048 8709 4054 8709
TIME...MOT...LOC 2240Z 266DEG 32KT 4036 8759
LashleyLocal storm report, Apr 8, 7:20 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL WEST LEBANON 40.28N 87.38W
04/08/2020 E1.00 INCH WARREN IN PUBLIC
TWITTER REPORT.
&&
MKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 1:05 AM EDT | Special Weather Statement | IND | Parke, Vermillion | 40 min |
| Apr 8, 1:15 AM EDT | Special Weather Statement | IND | Delaware | 45 min |
| Apr 8, 1:25 AM EDT | Severe Thunderstorm Warning | IND | Parke, Vermillion | 35 min |
| Apr 8, 2:02 AM EDT | Special Weather Statement | IND | Randolph | 28 min |
| Apr 8, 2:38 AM EDT | Special Weather Statement | IND | Randolph | 37 min |
| Apr 8, 6:41 PM EDT | Special Weather Statement | IND | Warren | 49 min |
| Apr 8, 6:55 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 35 min |
| Apr 8, 7:55 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion | 35 min |
| Apr 8, 7:58 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Hancock, Madison, Marion and 1 more | 62 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.